November, '01 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Ignorant Docs and Genital P  
from Scott S.

Dear Ed, I don’t know really what to write, other than I have a few questions and I really have a hard time talking about P with people I know.  I guess I shouldn’t feel the way I do after reading what others go through.  I don’t have it in any real severity.  Let me start first by introducing myself and thanking you in advance for any help or comfort you can offer.

My name is Scott,  I am 38 years old and in good health.  I have had a patch of P on one elbow for about four years now.  At first I took it as dry skin and ignored it.  Then I tried using different hand creams thinking it would go away. It didn’t; so I continued to ignore the patch until September, 2000, when I got strep throat. 

I went to the doctor for the strep throat and he gave me an antibiotic.  Well, by the end of October I began getting another patch on one knee,  then a few spots around my ankles, shins, and my face.  So I went to my doctor, who said it was just dry skin and tried several different prescription creams until I finally found one (Diprolene) that would clear them up.  The knee and elbow never completely clears, but they look pretty good.  I am worried, though, with winter on its way that P will start to show up in other areas again. 

My dad’s girlfriend apparently has had Psoriasis and I never knew because she always kept it covered and was able to keep it cleared on her hands and face.  She told me that the doctor was wrong and that I have what she had.  She also felt that way because it would appear in areas where I had scars from previous cuts or wounds. 

I took this news back to my doctor and he still didn’t think it was Psoriasis. 

So, for a few years now (this is where I have really not been able to talk with anyone about this), I have had times when I get one or two small spots on my penis that will start out itchy then become sore (sometimes very sore) and then, after a few weeks, it may go away when I use a cream my doctor gives me.  Though he’s disagreed with my Dad’s girlfriend, and says that what I have is not P, he’s not suggested it is anything else by name.  Well, finally I got tired of it happening and told him we have to find out what it is. 

I have never been reckless sexually.  I’m not one for having casual sex with strangers, but pushed by me for some diagnosis, my Doctor thought “maybe” I had herpes.  He admitted he wasn’t sure of this because my lesions didn’t blister and otherwise behave like sores associated with genital herpes.  So, for another year,  every time it happened he took culture after culture and they always came back negative and then a blood test was run that came back negative, after which my Doctor ruled out herpes. 

Finally I said I can’t take it anymore.  I demanded that he send me to someone who could diagnose what is going on.  So the next time it happened he sent me to a urologist.  The urologist looked at the spot on my penis and then began questioning me on different things, including the lesions on my elbow and knee.  He concluded that my Doctor was wrong and that I did have P, and that it was P on my penis also.

This urologist prescribed Dovonex, but it didn’t help clear up my penis. The only thing that will work there — and everywhere else — is the Diprolene.  He [the urologist] said that I would probably have a problem with arthritis.  He asked if I have had any problems with my joints lately and I reported soreness and stiffness in my hips, knees an ankles. 

It’s all been really frustrating.  But, reading stories about others, I feel I don’t have the right to complain too loudly because my case is mild compared to others. My biggest frustration is with it being on my penis.  Have you had any experience with this? I am single and I feel like I don’t even want to mess with finding someone to date or marry if this is going to go on every few months.  When I get it there it can become very painful.  If you have experienced it on the penis is it sometimes very painful and have you found anything that helps?  Does it ever interfere with you sexually?  Maybe you haven’t had that problem and if you don’t want to discuss it I would totally understand.

I read that P is hereditary, but no one else in my family has it or has had it.  I have a brother and two sisters that are older none of them have had it. Neither have my parents,  grandparents or aunt and uncles.  Why do I have it?  I know you’re not a Doctor but I feel like I can’t even ask my doctor questions since he’s never gone through this. 

I would appreciate any help you could give,  I just don’t really know another male with this problem to even ask.  Again I thank you very much for your time. -Scott S.

*****

Ed’s Response:  First things first.  Get yourself a dermatologist.  I am baffled — even angered — by the time you have spent with your GP and then a urologist, during which you never (evidently) were referred to a dermatologist.  You’ve spun your wheels, Scott, and suffered psychologically when you shouldn’t have.  You’ve probably also suffered more physically than you needed to.

I’m not surprised that you found Diprolene worked everywhere and worked best.  It is one of the strongest topical corticosteroids used for P — I have used it for years.  But you sure shouldn’t be using it on your penis!  You’re right, I’m not a doctor, yet I don’t hesitate to proffer this advice with complete conviction.  Don’t use Diprolene on your penis!  As one man to another, the potential consequences of long-term corticosteroid damage to skin — especially there — are not worth the benefits you might derive.

There are milder corticosteroids suitable for this area.  The one I have used effectively is Westcort cream. 

Genital P has been a problem for me, Scott.  (Many male flakers share your condition; you’re far from being alone in this.)  In fact, I almost never have a flare of P that doesn’t involve that area.  Can it complicate a sex life?  Sure.  But it doesn’t have to pre-empt one. (I talk about some of my experiences in my book, Flake: Confessions of a Psoriatic.)

The good news is that genital P is generally very responsive to safe dosages of topical corticosteroids.  A dermatologist can move you through the appropriate options until you find one that works.  The likelihood that you will succeed in finding a reliable topical is improved by the coming-and-going of your flares.  One common problem with topical corticosteroids is a loss of efficacy across prolonged use.  If you don’t use a compound for more than a few days at a time, the chances that it will continue to work for you are improved.

I hope that other male FlakeHQ visitors with genital P experience will add to my response, Scott.  My heart goes out to you … but I’m gritting my teeth because I think most of your torment has been unnecessary. 

After you get a dermatologist (preferably one who has lots of flaker patients), join the National Psoriasis Foundation.  There are several thousands of us out there who would be ready for the loony bin were it not for the knowledge, hope and encouragement that streams continuously from that organization.  Download or ask for a printed version of NPF’s booklet, Genital Psoriasis.  It describes available treatments in some depth.

Stay in touch, Scott.  We want to be kept posted on how you are doing.  -Ed

This Month's Mail | Archives

www.flakehq.com